Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 227, NWS Sioux Falls, SD

August 19, 2009Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 19, 2009, 5:31 PM CDT for Sioux County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2009, 5:31 PM CDT (22:31 UTC)
Expired
Aug 19, 2009, 6:00 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 5:40 PM CDTHAIL 0.754 Ssw Rock Valley, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 192231
SVRFSD
IAC167-192300-
/O.NEW.KFSD.SV.W.0227.090819T2231Z-090819T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
531 PM CDT WED AUG 19 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SIOUX COUNTY IN NORTHWEST IOWA

* UNTIL 600 PM CDT

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
  WEST OF SIOUX CENTER...OR 11 MILES NORTHEAST OF HAWARDEN...AND WAS
  MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIOUX CENTER AROUND 555 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

&&

LAT...LON 4313 9606 4296 9621 4308 9644 4320 9632
TIME...MOT...LOC 2231Z 299DEG 18KT 4313 9635

$$

WEISSER
3 follow-up statements
000 
WWUS53 KFSD 192239
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
539 PM CDT WED AUG 19 2009

IAC167-192300-
/O.CON.KFSD.SV.W.0227.000000T0000Z-090819T2300Z/
SIOUX IA-
539 PM CDT WED AUG 19 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL SIOUX COUNTY...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR SIOUX CENTER...OR 13 MILES NORTHWEST OF ORANGE CITY...MOVING
SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
SIOUX CENTER AROUND 550 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS AN
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

&&

LAT...LON 4313 9606 4296 9621 4308 9644 4320 9632
TIME...MOT...LOC 2238Z 298DEG 22KT 4312 9624

$$
000 
WWUS53 KFSD 192255
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CDT WED AUG 19 2009

IAC167-192300-
/O.CON.KFSD.SV.W.0227.000000T0000Z-090819T2300Z/
SIOUX IA-
555 PM CDT WED AUG 19 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT 
FOR WESTERN SIOUX COUNTY...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
7 MILES SOUTHWEST OF SIOUX CENTER...OR 10 MILES WEST OF ORANGE
CITY...MOVING SOUTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS AN
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

&&

LAT...LON 4313 9606 4296 9621 4308 9644 4320 9632
TIME...MOT...LOC 2254Z 311DEG 21KT 4301 9626

$$

WEISSER
000 
WWUS53 KFSD 192301
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT WED AUG 19 2009

IAC167-192311-
/O.EXP.KFSD.SV.W.0227.000000T0000Z-090819T2300Z/
SIOUX IA-
601 PM CDT WED AUG 19 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SIOUX COUNTY EXPIRES
AT 600 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4313 9606 4296 9621 4308 9644 4320 9632
TIME...MOT...LOC 2255Z 311DEG 21KT 4301 9626

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:25 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 19, 4:25 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 PM CDT WED AUG 19 2009

.DISCUSSION...

PRESENT SURFACE ANALYSIS SHOWING AREA OF LOW PRESSURE LOCATED OVER
NORTHEASTERN SOUTH DAKOTA...WITH TRAILING COLD FRONT SOUTHWARD
THROUGH THE EASTERN JAMES RIVER VALLEY. ELEVATED CONVECTION HAS BEEN
FORMING LATE THIS AFTERNOON BEHIND THE FRONT...THROUGH WESTERN AND
CENTRAL PORTIONS OF THE STATE...AND EXPECT THIS AREA OF SHOWERS AND
THUNDERSTORMS TO PUSH INTO OUR WESTERN AREAS BY LATER THIS AFTN...
THEN TRACK TO THE EAST DURING THE EVENING HOURS. HAVE HAD SOME
CLEARING AHEAD OF THE FRONT...AND COULD POP A FEW SEVERE STORMS IF
WE CAN CONTINUE TO GET SOME HEATING THROUGH THE AFTERNOON WITH CAPE
VALUES IN EXCESS OF 1000 J/KG AND SOME DECENT SPEED/DIRECTIONAL
SHEAR. BEHIND THE FRONT...WITH LOWERING FREEZING HEIGHTS AND STEEP
LAPSE RATES...COULD ALSO SEE SOME STORMS WITH SMALL HAIL. LATER IN
THE NIGHT...WITH ABUNDANT SHORTWAVE ENERGY CROSSING THE AREA WILL
SEE A CHANCE OF SHOWERS THROUGH THE NIGHTTIME HOURS...WITH HIGHEST
CHANCES IN OUR NORTHEAST CLOSEST TO THE UPPER LEVEL LOW. WITH CAA...
WILL SEE SLIGHTLY COOLER TEMPERATURES...IN THE MID AND UPPER 50S.

CLASSIC WRAPAROUND FOR THU WITH STG NWLY FLOW OF COOL MOIST AIR AND
SCT -SHRA ESP FOR THE NERN HLF OF THE CWA THRU THE AFTN. SO UPPED
POPS FM PREV FCST. ALSO LWRD HIGHS A COUPLE DEG AND UPPD WINDS A LIT
MORE. WRAPAROUND LIFTS NE OF AREA THU NGT WITH GRADUAL DCRS OF WINDS
AND CLOUDS. NWLY FLOW CONTINUES THRU FRI AND SHOULD MIX OUT FAIRLY
BREEZY MOST AREAS ALONG WITH A MODERATION OF AIR MASS. STILL WENT A
LIT COOLER THAN PREV FCST FOR FRI THRU SAT NGT AS COOLER AND DRIER
AIR LINGERS. RETURN TO SUMMER WX EXPCD FOR SUN THRU WED AS SLY FLOW
BRINGS BACK WARMER AND MORE HUMID AIR. NEXT CHC TSTMS WILL BE FROM
RIDGE RIDERS AND FRONTAL BOUNDARY SAGGING SOUTH INTO THE AREA FROM
LATER MON NGT THRU WED. APPEARS BEST DYNAMICS HOLD OFF TIL TUE NGT
AND WED BASED ON COMPOSITE OF LONG RANGE MODELS.

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING...AND WHILE VFR CONDITIONS WILL PREVAIL
THROUGH MOST OF THE NIGHT...THERE COULD BE A LOCAL LOWERING OF
CONDITIONS UNDER HEAVIER STORMS. TOWARD 12Z...MAY HAVE LOWERING OF
CEILINGS INTO THE MVFR RANGE AT THE KFSD AND KHON TAF SITES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

JM/RSR
Hazardous weather outlook, Aug 19, 11:22 AM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 AM CDT WED AUG 19 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1122 AM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...

THUNDERSTORMS WILL DEVELOP AND SPREAD OVER THE AREA FROM THE
NORTHWEST THIS AFTERNOON AND CONTINUE THIS EVENING. ISOLATED
STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO
60 MPH IN AREAS GENERALLY EAST OF A LINE FROM BROOKINGS TO
YANKTON. FURTHER NORTH AND WEST...AFTERNOON STORMS MAY PRODUCE
SMALL HAIL...AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN AREAS GENERALLY
EAST OF A LINE FROM BROOKINGS TO YANKTON.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 19, 4:51 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             3 NW CANTON             43.33N 96.62W
08/19/2009  M0.88 INCH       LINCOLN            SD   TRAINED SPOTTER

0443 PM     HAIL             4 NW CANTON             43.34N 96.64W
08/19/2009  M0.88 INCH       LINCOLN            SD   BROADCAST MEDIA

0443 PM     HAIL             2 NNW CANTON            43.33N 96.60W
08/19/2009  M1.00 INCH       LINCOLN            SD   PUBLIC

&&

MJF
Local storm report, Aug 19, 5:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 NE FAIRVIEW           43.24N 96.47W
08/19/2009  M1.25 INCH       SIOUX              IA   PUBLIC

&&

MJF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:30 PM CDTSevere Thunderstorm WarningFSDLyon30 min
Aug 19, 4:57 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.